MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN
Model Number 48630G-04
Medical Device Problem Codes Detachment of Device or Device Component (2907); Firing Problem (4011)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Failure analysis of the green reload was completed and the following information was received: the reload was found to have the knife exposed within the knife track and a firing failure.Log review showed that this reload was fired partially.Common causes of the failure mode exposed blade are typically attributed to mishandling/misuse, for example firing across a staple line or other obstructions.Additional observation not reported was body cartridge damage appeared under microscopic inspection.Skive and abrasive marks were found on the reload.No material appeared to be missing.The root cause is attributed to mishandling/misuse.Additional observation not reported was pusher damage.One pusher appeared to be broken with a lodged staple wedged in the pusher slot.Material appeared to be missing approximately 0.04" x 0.02".The root cause is attributed to a component failure.Failure analysis of the endowrist curved tip stapler was completed and the following information was received: the stapler was found to have the primary failure of a firing failure.Additional observation found that was not reported was a broken pivot pin.The pivot pin appeared to be sheared, allowing the wrist to jut out further than normal with applied force when articulated.No material appeared to be missing.Any potential fragments would have been retained by the stapler sheath.Root cause is attributed to mishandling/misuse.The instrument was also found to have a bent yaw plate.The yaw plate web was bent outwards towards the cardan.Root cause is attributed to mishandling/misuse.The instrument was additionally found to have a frayed grip cable at the wrist.Root cause is attributed to a component failure.An advanced system log review was conducted by an isi failure analysis engineer (fae) and reported the following information: logs show that a curved tip stapler 30 was installed on the system and fired 1 green reload.On the only install of this instrument, there was 1 competed clamp, followed by a firing failure, which stopped at ~40% completion.Error code 22030 was present in the logs, with parameters indicating the firing torque was too high.There were no incomplete clamp attempts, or unclamp failures for this instrument, and no other errors in the logs pertaining to this instrument.Next, logs show another curved tip stapler 30 installed on the system and fired 1 green reload.On the only install of this instrument there was 1 competed clamp, followed by a firing failure, which stopped at ~21% completion.Again, error code 22030 is present in the logs, with parameters indicating the firing torque was too high.There were no incomplete clamp attempts, or unclamp failures for this instrument, and no other errors in the logs pertaining to this instrument.This event is being reported due to the following conclusion: it was reported that during a da vinci-assisted pulmonary lobectomy procedure, the curved-tip stapler 30 had a partial fire, and the blade went only halfway.A backup stapler instrument was used; however, the same issue was encountered.The staples were retrieved on the same procedure; however, it was unknown if all loose staples or fragments were retrieved.There was procedure delay of at least 30 minutes.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy procedure, the endowrist curved-tip stapler 30 had a partial fire, and the blade went only halfway.A backup endowrist curved-tip stapler 30 instrument was used; however, the same issue was encountered.The issue occurred on the same arm and there were no draping issues.The staples were retrieved on the same procedure; however, it was unknown if all loose staples or fragments were retrieved.There was a procedure delay of at least 30 minutes.The instruments were inspected prior to use and no issues were observed.A sureform 45 was used to complete the stapling and the case was completed robotically.The target tissue being stapled together was bronchus and there was no bleeding seen due to the stapling issues.There were no post-operative complications due to the event.The patient was reported to be in stable condition.
 
Additional Manufacturer Narrative
Note: refer to medwatch mfr report number 2955842-2023-11488 for the submission of the second stapler reload.Additional failure analysis (fa) findings/ clarification was received on 04-apr-2023 with the following information: to further clarify fa findings for this instrument, the secondary findings of a broken pivot pin, bent yaw plate, and frayed grip cable could have potentially contributed to the firing failure reported by the site.The broken pivot pin could have enabled the pivot plate to contact the cardans at articulated angles.Based on the evident damage to the components at the wrist, its possible a large load broke the pivot pin allowing for contact with other components at the wrist, ultimately bending the plate towards the fire cardan.The bent pivot plate could have potentially caused interference with the fire cardan during the firing, contributing to the firing failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16593219
Report Number2955842-2023-11470
Device Sequence Number14686780
Product Code GDW
UDI-Device Identifier10886874112844
UDI-Public(01)10886874112844(10)M11221004
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630G-04
Device Catalogue Number48630G
Device Lot NumberM11221004 0824
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2023
Supplement Date Received by Manufacturer04/04/2023
Initial Report FDA Received Date03/22/2023
Supplement Report FDA Received Date04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age70 YR
Patient SexFemale
Patient Weight58 KG